Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 30, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 18, 1996, 5:50 PM EDT for Ottawa County, Michigan. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1996, 5:50 PM EDT (21:50 UTC)
- Expired
- Jun 19, 1996, 6:00 AM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 182151 FFWGRR MIC139-190945- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 550 PM EDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 600 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST LOWER MICHIGAN ...SOUTHERN OTTAWA COUNTY THIS WARNING REPLACES THE FLOOD WARNING ISSUED EARLIER TODAY FOR ALL OF OTTAWA COUNTY. REPORTS FROM OTTAWA COUNTY INDICATE CONTINUED FLOODING IN SOUTHWEST OTTAWA COUNTY... ESPECIALLY NEAR AND AROUND HOLLAND. PINE CREEK IN HOLLAND CONTINUES TO RISE THIS EVENING... FLOODING HOMES ALONG ITS PATH. NUMEROUS UNDERPASSES ALONG US-31 ARE STILL UNDERWATER. THE HOLLAND WATER TREATMENT PLANT HAS RECEIVED 7.87 INCHES OF RAINFALL SINCE MIDNIGHT MONDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE TONIGHT AND EARLY WEDNESDAY... AND ANY ADDITIONAL RAINFALL WILL MAKE MATTERS WORSE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND YOU SHOULD MOVE TO HIGHER GROUND. MJK &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 2:13 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jun 18, 2:13 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 212 PM EDT TUE JUN 18 1996 FLOODING CONTINUES. KGRR 88D SHOWS AN E-W BAND OF SHOWERS AND STORMS MOVG N THRU THE MIDDLE OF THE FA. FLOOD WARNINGS CONTINUE FOR OTTAWA COUNTY AND MANY POINTS ALONG THE MKG, SAGINAW, WHITE, ST JOE, ETC RVR BASINS. 17Z MAP DATA AND SFC ANALYSIS SHOWS THE WARM FRONT ALONG I-94 BETWEEN AZO AND GRR. STREAMLINE ANAL SHOWS SFC LOW IN NRN IL MOVG EXTREMELY SLOW. NSAT SHOWED SOME CLRG OCCURRING OVR SW LWR WHICH WILL FURTHER HELP TO DESTABILIZE THE ATM. HOWEVER, MAIN MOISTURE CONVERGENCE IS OCCURRING IN NW OH. I DO NOT THINK WE WILL SEE A REPEAT OF LAST NIGHT BUT SCATTERED TRW IS A GOOD BET. THEREFORE WE SHOULD KEEP THE FLOOD WATCHES UP. I THINK THE MAIN THREAT IS URBAN AND SMALL STREAM FLOODING FROM THE TRW. I DON`T THINK WE WILL SEE FLASH FLOODING. WE SHOULD CHANGE THE FLASH FLOOD WATCH TO A FLOOD WATCH AND KEEP IT UP OVERNIGHT AND WEDNESDAY. EVEN THOUGH GRIDDED DATA INDICATES THE LOW SHOULD SLIDE BY OVERNIGHT, THE RESPONSE FROM THE BASINS DICTATE THAT FLOOD WATCHES BE KEPT UP THRU WEDNESDAY. NEPH ANAL SHOWS IFR CIGS BEHIND THE LOW SO WEDNESDAY LOOKS LIKE ANOTHER CLOUDY DAY. THE EXCEPTION MAY BE IN THE SRN FA WHERE SKIES MAY GO BKN FOR A WHILE. BUT WITH CYCLONIC CIRCULATION STILL HANGING AROUND, ANY PEEK AT THE SUN WILL LIKELY DEVELOP SOME RW. WF
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:15 PM EDT | Flash Flood Warning | GRR | Van Buren | 10 hr |
| Jun 18, 12:39 AM EDT | Flash Flood Warning | GRR | Kent | 111 min |
| Jun 18, 1:03 AM EDT | Flash Flood Warning | GRR | Berrien | 117 min |
| Jun 18, 2:11 AM EDT | Flash Flood Warning | GRR | Kent | 5 hr |
| Jun 18, 1:21 PM EDT | Flash Flood Warning | GRR | Ottawa | 4 hr |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.